Older people seem to be especially vulnerable to adverse drug reactions. That’s the conclusion from a long-running study of 15 general practices in Ireland (British Journal of General Practice, Jan. 24, 2023).
Tallying Adverse Drug Reactions:
The investigators collected data over six years on 592 individuals who were at least 70 years of age. During that time, over one fourth of these volunteers experienced complications from their medicine. While most were mild, a considerable portion of moderate adverse drug reactions led to additional doctor visits or even hospitalizations.
Common side effects included digestive distress, dry mouth, headaches, dizziness and drowsiness. More serious reactions included confusion, electrolyte imbalance and susceptibility to bleeding.
People taking the most medications (“polypharmacy”) were three times more likely to experience an adverse event. We get irritated when experts refer to polypharmacy as if it were the patient’s fault. Most older people taking multiple meds have several doctors prescribing these pills. What steps can prescribers take to address the problem?
“Brown Bag” Check-ups:
The authors of the Irish study recommend regular medication reviews for older patients. We agree completely. Sometimes a clinician will accept an appointment for a “brown bag” consultation. The patient puts all their bottles, including vitamins and OTC pills, into a brown paper bag and takes it to the office so that the expert can look for duplication. Then the health professional must meet the big challenge: deprescribing carefully.
Are Seniors Taking Inappropriate Medications?
Older people are more susceptible to adverse drug reactions in part because their bodies are less efficient at handling medications. There are also certain medicines that have been deemed inappropriate for the elderly. The American Geriatrics Society offers prescribers a list of these. It is The American Geriatrics Society (AGS) Beers Criteria® (AGS Beers Criteria®) for Potentially Inappropriate Medication (PIM) Use in Older Adults.
When older people seek emergency care, clinicians have the opportunity to evaluate medications and deprescribe high-risk medications (Clinics in Geriatric Medicine, Nov. 2022). Utilizing the Beers list and a screening tool of older people’s prescriptions (STOPP) cut down on medicines that may be especially likely to cause adverse drug reactions (Clinics in Geriatric Medicine, May 2017).
Which Drugs Are Most Likely to Cause Adverse Drug Reactions?
We always worry when older people are taking anticholinergic medications. You can find a list here. Such drugs can lead to confusion and memory problems. Sometimes older people take diphenhydramine (Benadryl) either for allergies or to sleep. It is the “PM” in nighttime pain relievers such as Tylenol PM. They may not realize that this medicine could be causing constipation or dry mouth as well as brain fog. If they take certain old-fashioned antidepressants for mood or for insomnia, they may become dizzy upon standing up. Such drugs and benzodiazepines like diazepam (Valium) or alprazolam (Xanax) can also contribute to confusion.
You can learn more about medicines that may be inappropriate for senior citizens in our free Guide to Drugs and Older People. You may also want to listen to our podcast about cutting back on medications. It is Show 1066: How to Fight Overmedication with Deprescribing. Another podcast that may be of interest is Show 1185: What Are the Risks of Too Many Meds?